The symptoms caused by polypharmacy is unfortunately usually demented with the normal aging signs and symptoms, which can be: Tiredness, sleepiness, or decreased alertness, constipation, diarrhea, or incontinence, loss of appetite, confusion, falls, depression or lack of interest in your usual activities, weakness,
Polypharmacy is a barrier to adherence because of the associated complex medication regimens, increased risk of adverse drug events and high medication costs. Poor adherence contributes to the increased risk of medication errors seen with polypharmacy . Polypharmacy is associated with suboptimal prescribing.
Unfortunately, there are many negative consequences associated with polypharmacy . , Specifically, the burden of taking multiple medications has been associated with greater health care costs and an increased risk of adverse drug events (ADEs), drug-interactions, medication non-adherence, reduced functional capacity and
Conducting medication reconciliations at care transition, eliminating duplicate medications, assessing for drug-drug interactions, and reviewing dosages can reduce the incidence of polypharmacy , ensure patient safety, reduce hospitalizations, and decrease associated costs.
Causes of Polypharmacy Multiple prescribers. Patients with a chronic disease such as diabetes often see specialists in addition to their primary care providers. Aging population. As the population ages, the incidence of chronic conditions increases. Complex drug therapies. Psychosocial contributions. Adverse drug reactions.
The lists of medicines most likely to be used in the elderly include antibiotics, anticoagulants, digoxin, diuretics , hypoglycemic agents, antineoplastic agents and non-steroidal anti-inflammatory drugs ( NSAIDs ) and these are responsible for 60% of ADRs leading to hospital admission and 70% of ADRs occurring in
The most commonly reported definition of polypharmacy was the numerical definition of five or more medications daily (n = 51, 46.4% of articles), with definitions ranging from two or more to 11 or more medicines.
Polypharmacy , defined as regular use of at least five medications , is common in older adults and younger at-risk populations and increases the risk of adverse medical outcomes.
Most commonly interacting drug combination was aspirin + enalapril (30.2%). Conclusion: A higher incidence of polypharmacy and increased risk of potential DDIs in elderly people with cardiovascular disease are major therapeutic issues at Yekatit 12 hospital.
Clinically, the criteria utilized for identifying polypharmacy involve the following: Taking medications that have no apparent indication. Using therapeutic equivalents to treat the same illness. Concurrent usage of interacting medications. Using an inappropriate dosage.
Treatment of Polypharmacy Obtain an accurate medication and medical history. Link each prescribed medication to a disease state. Identify medications that are treating side effects. Initiate interventions to ensure adherence. Reconcile medications upon any discharge from hospital or skilled nursing facility. Prevention.
The primary-care provider and specialists must maintain good communication with each other to prevent or minimize problems. Advise patients to use only one pharmacy to obtain medications; this adds another level of review to help ensure appropriate dosage and reduce the risk of adverse drugs effects and interactions.
Polypharmacy may be harmful in that it can increase the risk of drug interactions and adverse drug reactions, together with impairing medication adherence and quality of life for patients.
Three of the most common tools used to manage polypharmacy are START, STOPP , and the Beer’s list.
Concomitant use of multiple prescription drugs (‘ polypharmacy ‘) is increasingly common , with 10% of the population1,2 and 30% of older adults in the United States taking five or more drugs simultaneously1–3.